Researchers identified cancer radiotherapy (RT) as a potential cause of erythema multiforme (EM), according to a recent report published in the Journal of Dermatology.
“Erythema multiforme is a hypersensitivity syndrome that is a typically mild, self-limiting, and recurrent reaction involving the skin and mucous membranes, typically presented with target (iris) lesions,” the researchers explained in their report. They noted that triggers for EM are unknown in approximately half of cases. In their report, a single-institution case series of patients with what appeared to be RT-associated EM is presented.
The researchers examined records from patients who had been given RT as treatment for a malignancy between 2010 and 2021, with all included patients having experienced a rash after initiating RT. In identifying patients for this case series, the researchers looked for cases of patients with rashes resembling EM, Stevens-Johnson syndrome, or toxic epidermal necrolysis.
The study included 30 patients who had received a median RT dose of 27 Gy (range, 10 to 70) by the time of rash onset, which occurred at a median 19.5 days (range, 7 to 58) after the start of RT. In all cases the rash began within the irradiated area and extended beyond the area of radiation.
Most cases of rash were not severe, but 1 patient developed Stevens-Johnson syndrome. This patient was 73 years old and had received a cumulative dose of 22.5 Gy for gastric malignant lymphoma by the time of rash onset.
The rash had begun following completion of RT in 6 patients; 24 patients had additional RT after onset of the rash. Chemotherapy or other nonchemotherapeutic medications had been given concurrently with RT in most patients. However, the rash was not considered to be associated with any of the drugs used, as no relapses or exacerbations of rash were reported while continuously receiving or resuming any medication.
Recovery was achieved for 18 patients with the use of topical corticosteroids only, whereas topical corticosteroids and oral antihistamines were used for 10 other patients. Systemic corticosteroids were needed for the patient with Stevens-Johnson syndrome, who then showed improvement. One patient achieved recovery without medication.
“In summary, our study revealed that RT monotherapy can elicit EM-like rash and that EM-like rash during or closely after RT tended to not be severe and was self-limiting, usually allowing the completion of RT with modest management,” the researchers concluded in their report.
Tanaka N, Nakatani S, Yahiro C, Takai T. Erythema multiforme associated with cancer radiotherapy: a single-institution case series and literature review. J Dermatol. Published online December 30, 2022. doi:10.1111/1346-8138.16695